Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2020, 1:12 AM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 1:12 AM CDT (06:12 UTC)
- Expired
- Aug 29, 2020, 1:44 AM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2819 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
152
WUUS53 KDDC 290612
SVRDDC
KSC057-069-083-290700-
/O.NEW.KDDC.SV.W.0225.200829T0612Z-200829T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
112 AM CDT Sat Aug 29 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ford County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Northern Gray County in southwestern Kansas...
* Until 200 AM CDT.
* At 112 AM CDT, a severe thunderstorm was located near Ingalls,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Cimarron, Ingalls, Charleston and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3778 10063 3799 10064 3799 10004 3777 10003
TIME...MOT...LOC 0612Z 266DEG 28KT 3792 10047
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN3 follow-up statements
806
WWUS53 KDDC 290625
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
125 AM CDT Sat Aug 29 2020
KSC057-069-083-290700-
/O.CON.KDDC.SV.W.0225.000000T0000Z-200829T0700Z/
Ford KS-Hodgeman KS-Gray KS-
125 AM CDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN FORD...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY
COUNTIES...
At 124 AM CDT, a severe thunderstorm was located 8 miles north of
Cimarron, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodge City, Cimarron, Ingalls and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 10054 3798 10048 3799 10004 3777 10003
TIME...MOT...LOC 0624Z 266DEG 28KT 3793 10034
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN146
WWUS53 KDDC 290638
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
138 AM CDT Sat Aug 29 2020
KSC057-069-083-290700-
/O.CON.KDDC.SV.W.0225.000000T0000Z-200829T0700Z/
Ford KS-Hodgeman KS-Gray KS-
138 AM CDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN FORD...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY
COUNTIES...
At 138 AM CDT, a severe thunderstorm was located 9 miles southeast of
Kalvesta, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodge City, Cimarron and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 10038 3798 10036 3799 10004 3777 10003
TIME...MOT...LOC 0638Z 266DEG 28KT 3794 10020
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN846
WWUS53 KDDC 290644
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
144 AM CDT Sat Aug 29 2020
KSC057-069-083-290654-
/O.CAN.KDDC.SV.W.0225.000000T0000Z-200829T0700Z/
Ford KS-Hodgeman KS-Gray KS-
144 AM CDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD...
SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3779 10038 3798 10036 3799 10004 3777 10003
TIME...MOT...LOC 0644Z 266DEG 28KT 3794 10014
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:05 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 29, 12:05 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1205 AM CDT Sat Aug 29 2020 ...UPDATE TO AVIATION... .SYNOPSIS... Issued at 1041 PM CDT Fri Aug 28 2020 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a cold front is moving slowly southeast across southwest and central Kansas. && .SHORT TERM...(This afternoon through Saturday) Issued at 1142 AM CDT Fri Aug 28 2020 Another hot afternoon in store pushing highs into the mid to upper 90s and some breaking the 100 degree mark near the Oklahoma state line. An approaching cold front is approaching the CWA out of northeastern Colorado and northwest Kansas later this evening after sunset and into the overnight hours. The gradient has slackened and filled the leeside trough that has affected the CWA this past week, allowing for light southwest to westerly winds less than 10 mph ahead of the aforementioned frontal boundary. The upper level ridge has weakened and broke down pushing eastward allowing for the approaching trough to make its way out of the Pacific northwest and across the Rockies. Cold frontal passage later tonight looks to be between the hours of 8-11PM northwest to southeast across the CWA bringing in cooler temperatures and gusty north to northeast winds. Increasing clouds this afternoon will give way to mainly cloudy skies overnight with increasing thunderstorm chances behind the aforementioned front. Being on the cool side of the boundary, expect any severe weather to be minimal at best with damaging winds the main threat associated with MCS type weather. A marginal risk for severe is draped across the CWA, but the greatest chances will be for northwestern and western counties as these storms make there way out of eastern Colorado. Instability at this time, looks to be marginal at best and the risk and certainty is quite low for these to occur. Any storms overnight will push out of the CWA south and eastward before sunrise Saturday morning giving way to low clouds and upslope northeast winds up to 20 mph. Morning low temperatures Saturday morning will mainly be in the 60s and pushing near 70 for south central Kansas depending on the speed of the frontal boundary. With the extended cloud cover and cooler air behind the front coupled with upslope northeast flow, afternoon high temperatures will struggle to reach the 80 degree mark with much of the CWA in the mid to upper 70s. Expect another shortwave and round of thunderstorm chances later in the evening time frame for Saturday and overnight through Sunday morning with the greatest chances for southern counties south of the Hwy 50-56 corridors. Severe weather is also possible, especially with a slight risk across south central Kansas due to some warmer temperatures and more sun than further west and north impacted more by the upslope conditions. Instability still is questionable and with the cooler air, the main threats still look to be mainly with damaging winds but isolated larger hail can't be ruled out at this time. Otherwise, expect a cool overnight into Sunday morning seeing temperatures in the low 60s for much of the CWA with any lingering storms pushed well to the east and southeast by sunrise. More active weather to start the long term forecast for the end of the weekend and into the next work week as well expected more rainfall and even cooler temperatures behind another stronger cold front. .LONG TERM...(Saturday night through Friday) Issued at 105 PM CDT Fri Aug 28 2020 A stronger cold will push through supported by another shortwave Sunday evening, bringing another round of storms and gusty northerly winds with even cooler temperatures. Morning lows will be in the low to mid 50s Monday morning slowly pushing into the mid to upper 50s towards the end of the long term forecast. Afternoon highs will be in the low to mid 70s Monday and Tuesday before pushing back over 80 by mid week and towards the weekend. A couple more shortwaves will push through the mid week time frame associated with the long wave pattern bringing in the upper level southwest flow for the high plains. Severe weather looks to be marginal once again Sunday evening but too far out to tell with any certainty beyond that point. Rainfall amounts still do not look impressive during the entire event with flooding concerns pretty limited at this point. Otherwise, expect a warming and dry trend through the end of next work week as upper level ridging builds in across the Rockies behind the exiting aforementioned long wave trough. Surface high pressure will build off the Colorado Rockies with leeside troughing development brining back in the warmer southerly low level flow. Fall will be in the air starting in the short term over the weekend with even more so for next week and not seeing any strong warmup over the long term period staying in the low to mid 80 temperature range as we move into the month of September. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1201 AM CDT Sat Aug 29 2020 Scattered thunderstorms will drift slowly east-northeast across west central and southwest Kansas into central Kansas overnight potentially affecting the vicinity of all TAF sites with periods of MVFR cigs/vsbys. Brief IFR conditions cannot be ruled out with the strongest storms. Additionally, an axis of low level stratus is expected to develop later tonight through daybreak along and behind a cold front pushing slowly southeast across southwest and central Kansas, resulting in possible MVFR/IFR cigs. Otherwise, predominately VFR conditions are expected by mid/late morning through the afternoon. Northeast winds around 10 to 20kt will develop behind the cold front and persist through this afternoon. Gusts up to 25 to 35kt will be possible in some locations behind the initial frontal passage. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 78 61 87 / 50 50 40 10 GCK 64 77 61 88 / 60 50 40 10 EHA 65 79 63 92 / 70 50 50 10 LBL 66 79 62 92 / 60 50 50 10 HYS 65 78 60 84 / 50 50 30 20 P28 70 79 64 85 / 40 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Lowe LONG TERM...Lowe AVIATION...JJohnson
Hazardous weather outlook, Aug 28, 3:18 AM CDT, 21 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 318 AM CDT Fri Aug 28 2020 KSZ030-031-043>046-061>066-074>081-084>090-290830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 318 AM CDT Fri Aug 28 2020 /218 AM MDT Fri Aug 28 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through tonight across west central, southwest, and portions of central Kansas. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There is a marginal risk for severe thunderstorms Saturday and Sunday with large hail and damaging winds the main hazards. Periods of heavy rainfall will increase the potential for localized flooding with thundestorms early Saturday. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a Dighton to Dodge City to Ashland line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 28, 11:27 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1127 PM CDT Fri Aug 28 2020
KSZ061>063-290515-
Finney KS-Kearny KS-Hamilton KS-
1127 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...
At 1126 PM CDT/1026 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles northeast of
Syracuse to 9 miles north of Big Bow. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lakin, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3825 10170 3827 10140 3826 10110 3774 10108
3774 10172
TIME...MOT...LOC 0426Z 253DEG 37KT 3821 10163 3770 10162
SUGDENSpecial weather statement, Aug 28, 11:54 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Fri Aug 28 2020
KSZ030-290600-
Trego KS-
1154 PM CDT Fri Aug 28 2020
...SPECIAL WEATHER STATEMENT...
At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Quinter, moving southeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Voda and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9977 3894 9959 3893 9960 3870 9990
3884 10015 3913 10015
TIME...MOT...LOC 0454Z 313DEG 33KT 3919 10023
SUGDENSpecial weather statement, Aug 29, 12:03 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Sat Aug 29 2020
KSZ043-044-290600-
Lane KS-Scott KS-
1203 AM CDT Sat Aug 29 2020
...SPECIAL WEATHER STATEMENT...
At 1203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Gove to near Modoc. Movement
was east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Scott State Lake,
Modoc, Manning, Pendennis, Amy and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 10026 3837 10025 3836 10109 3840 10113
3870 10113
TIME...MOT...LOC 0503Z 284DEG 30KT 3881 10052 3850 10113
SUGDENSpecial weather statement, Aug 29, 12:17 AM CDT, 55 minutes before
Special Weather Statement National Weather Service Dodge City KS 1217 AM CDT Sat Aug 29 2020 KSZ080-081-089-090-290600- Pratt KS-Barber KS-Kiowa KS-Comanche KS- 1217 AM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL 100 AM CDT... At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm near Coldwater, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coldwater, Wilmore, Lake Coldwater, Croft and Belvidere. LAT...LON 3722 9939 3739 9947 3756 9901 3732 9890 TIME...MOT...LOC 0517Z 249DEG 23KT 3734 9934 SPRINGER
Special weather statement, Aug 29, 12:50 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 1250 AM CDT Sat Aug 29 2020 KSZ043-044-063-077-290645- Gray KS-Finney KS-Lane KS-Scott KS- 1250 AM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...EASTERN SCOTT...LANE AND NORTHERN GRAY COUNTIES UNTIL 145 AM CDT... At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Manning to near Plymell. Movement was east at 35 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Garden City, Cimarron, Dighton, Pierceville, Ingalls, Alamota, Charleston, Grigston, Manning, Pendennis, Amy, Plymell, Healy, Kalvesta and Shields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10027 3777 10024 3776 10095 3870 10082 TIME...MOT...LOC 0549Z 259DEG 32KT 3868 10075 3777 10080 SUGDEN
Local storm report, Aug 29, 1:12 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
112 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
08/29/2020 M58 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:20 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
| Aug 28, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 25 min |
| Aug 28, 10:55 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Aug 28, 10:58 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Aug 28, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 29 min |
| Aug 28, 11:27 PM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| Aug 28, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 29 min |
| Aug 28, 11:54 PM CDT | Special Weather Statement | DDC | Trego | 66 min |
| Aug 29, 12:03 AM CDT | Special Weather Statement | DDC | Lane, Scott | 57 min |
| Aug 29, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny | 41 min |
| Aug 29, 12:17 AM CDT | Special Weather Statement | DDC | Kiowa | 43 min |
| Aug 29, 12:50 AM CDT | Special Weather Statement | DDC | Finney, Lane | 55 min |
| Aug 29, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 44 min |
| Aug 29, 1:19 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 41 min |
| Aug 29, 1:22 AM CDT | Special Weather Statement | DDC | Barber | 53 min |
| Aug 29, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Aug 29, 1:54 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 51 min |
| Aug 29, 2:16 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 40 min |
| Aug 29, 2:38 AM CDT | Special Weather Statement | DDC | Ellis, Hodgeman, Pawnee, Rush | 37 min |
| Aug 29, 2:57 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt, Stafford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.